Z Gastroenterol 2018; 56(06): 573-577
DOI: 10.1055/a-0596-7981
Kasuistik
© Georg Thieme Verlag KG Stuttgart · New York

Severe eosinophilic colitis caused by neuropathic agents in a patient with chronic fatigue syndrome and functional abdominal pain: case report and review of the literature

Schwere eosinophile Kolitis durch medikamentöse Therapie neuropathischer Schmerzen bei Patientin mit chronischem Erschöpfungssyndrom und funktionellen abdominalen Schmerzen: Ein Fallbericht
Konstantinos C. Fragkos
1  GI Physiology Unit, Department of Gastroenterology, University College London Hospitals NHS Foundation Trust, London, United Kingdom
,
John Barragry
1  GI Physiology Unit, Department of Gastroenterology, University College London Hospitals NHS Foundation Trust, London, United Kingdom
,
Charisma Shahi Fernando
2  Histopathology Department, University College London Hospitals NHS Foundation Trust, London United Kingdom
,
Marco Novelli
2  Histopathology Department, University College London Hospitals NHS Foundation Trust, London United Kingdom
,
Joanna Begent
3  Adolescent Unit, University College London Hospitals NHS Foundation Trust, London United Kingdom
,
Natalia Zárate-Lopez
1  GI Physiology Unit, Department of Gastroenterology, University College London Hospitals NHS Foundation Trust, London, United Kingdom
› Author Affiliations
Further Information

Publication History

16 December 2017

16 March 2018

Publication Date:
11 June 2018 (online)

Abstract

Eosinophilic colitis is a rare clinical condition that belongs to the group of eosinophilic gastrointestinal disorders. Its occurrence can be primary or secondary to infection, medications, or autoimmune/hematological conditions. We present a case of a young female adult with severe chronic fatigue syndrome, widespread chronic pain, including functional abdominal pain, who developed severe eosinophilic colitis following successive treatments with gabapentin and pregabalin. On both occasions, symptoms manifested as abdominal pain, diarrhea, and eosinophilia and improved upon discontinuation of the medications. Magnetic resonance imaging of the small bowel demonstrated an ascending colon colitis, and endoscopic investigations confirmed florid colitis mainly in the ascending colon with biopsies demonstrating a dense eosinophilic infiltrate with micro-abscesses. Serum eosinophil counts correlated well with the timing of the agents’ administration. There was no other organ involvement. Symptoms improved upon discontinuation of the drugs and steroid administration. Eosinophilic colitis is an exceptionally rare entity and its mechanism of action is still unclear. Suspicion of eosinophilic colitis should be raised if a patient presents with abdominal pain, diarrhea, and peripheral eosinophilia following treatment with pregabalin or gabapentin.

Zusammenfassung

Die eosinophile Kolitis ist eine sehr seltene Krankheit aus der Gruppe der eosinophilen Magen-Darm-Erkrankungen. Als Auslöser gelten Primär- und Sekundärinfektionen, Medikamente, sowie autoimmune und hämatologische Erkrankungen. Unser Fall beschreibt eine junge, weibliche Erwachsene mit schwerem chronischem Müdigkeitssyndrom und generalisierten chronischen Schmerzen, darunter funktionellen Unterleibsschmerzen, welche unter Behandlung mit Gabapentin und Pregabalin an einer schweren eosinophilen Kolitis erkrankte. Zu zwei unterschiedlichen Zeitpunkten wies die Patientin abdominelle Schmerzen, Diarrhoe und ein Eosinophilie auf, mit jeweils Verbesserung der Symptomatik nach Sistieren der Medikamenteneinnahme. In einer Kernspintomografie stellte sich eine Kolitis des aufsteigenden Kolons dar. Endoskopisch konnte eine floride Kolitis, vorwiegend im Kolon ascendens, bestätigt werden, mit Nachweis einer dichten eosinophilen Infiltration mit Mikroabszessen in den Biopsien. Die serologische Eosinophilie korrelierte zeitlich mit der Medikamenteneinnahme. Andere Organe waren nicht beteiligt. Die Symptomatik verbesserte sich nach Absetzen der Medikamente und Verabreichung von Steroiden. Die eosinophile Kolitis ist eine ausgesprochen seltene Erkrankung mit bisher noch unklarem Wirkmechanismus. Bei Patienten mit abdominellen Schmerzen, Diarrhoe und peripherer Eosinophilie unter einer Therapie mit Pregabalin oder Gabapentin sollte der Verdacht auf eine eosinophile Kolitis gestellt werden.